Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s odd. So now you’re asking yourself what the cause might be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache before bed.

Could it be the aspirin?

And that possibility gets your brain going because maybe it is the aspirin. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medicines were connected with reports of tinnitus. Is one of those medications aspirin? And if so, should you stop using it?

What’s The Link Between Tinnitus And Medications?

The long standing rumor has connected tinnitus symptoms with numerous medicines. But those rumors aren’t exactly what you’d call well-founded.

It’s widely assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. The reality is that there are a few types of medicine that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of theories:

  • The condition of tinnitus is relatively common. More than 20 million individuals suffer from recurring tinnitus. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medication is taken. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.
  • It can be stressful to begin using a new medication. Or, in some instances, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being produced by the medicine. The whole experience is stressful enough to cause this kind of confusion.

Which Medications Can Cause Tinnitus?

There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.

The Connection Between Strong Antibiotics And Tinnitus

There are ototoxic (damaging to the ears) properties in a few antibiotics. These powerful antibiotics are typically only used in extreme situations and are known as aminoglycosides. High doses have been proven to result in damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.

Medication For High Blood Pressure

Diuretics are commonly prescribed for people who have hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you may typically come across.

Ringing in The Ears Can be Produced by Taking Aspirin

It is possible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Typically, high dosages are the significant problem. The doses you take for a headache or to ward off heart disease aren’t normally large enough to cause tinnitus. But when you quit using high dosages of aspirin, thankfully, the ringing tends to recede.

Consult Your Doctor

There are some other medicines that may be capable of triggering tinnitus. And the interaction between some mixtures of medications can also create symptoms. That’s why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.

That said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for certain if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now